Kentucky, 2009Flash Flooding and Hail in Kentucky, June 25 to 26, 2009
June 25 to 26, 2009 · NWS ILN · 10 events in 5 counties and zones
A weak boundary along the Ohio River provided a focus for thunderstorm activity ahead of a cold front. This translated to a weak trough axis that extended from northern Kentucky to central Ohio later in the day, also providing a focus for strong storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $111,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary along the Ohio River provided a focus for thunderstorm activity ahead of a cold front. This translated to a weak trough axis that extended from northern Kentucky to central Ohio later in the day, also providing a focus for strong storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 12:02 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 25, 12:02 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU JUN 25 2009
.SYNOPSIS...
A WEAK COLD FRONT WILL TRAVEL ACROSS THE REGION TODAY AND TONIGHT. THE
FRONT WILL MOVE SLOWLY SOUTH OF THE AREA ON FRIDAY...AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. THE HIGH WILL DROP
SOUTHEAST ON SATURDAY IN ADVANCE OF THE NEXT COLD FRONT DUE TO
ARRIVE ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST GUIDANCE IS SUGGESTING THAT BEST POPS WILL BE ACRS THE
S...WITH WWD BUILDING CONVECTION AS H8 CONVERGENCE WORKS NW. ACRS
THE N BUT MUCH HAPPENS UNTIL AFT 00Z...WHEN FNT PUSHES TOWARDS THE
FA. THIS SEEMS TO BE BACKED BY WHAT WE ARE SEEING ON RADAR.
UPDATED FCST TO SHOW THE ABOVE MENTIONED TRENDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL
LINGER TONIGHT. LATEST GFS AND ECMWF HAVE SLOWED PROGRESS OF THE
FRONT ON FRIDAY...SO RETAINED CHANCE OF THUNDERSTORMS FOR MOST
LOCATIONS.
DRY WEATHER WILL MOVE IN BY FRIDAY NIGHT WITH HIGH PRESSURE. THE
DRY PERIOD WILL CONTINUE ON SATURDAY AS THE HIGH CENTER MOVES
SOUTHEAST. MORE WARM SUMMER WEATHER IS IN STORE WITH HIGHS IN THE
MID AND UPPER 80S ON FRIDAY THEN BACK UP TO AROUND 90 ON SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH FRONT PUSHING TO THE SE OF AREA...HAVE GONE MOSTLY CLEAR FOR
FRI NIGHT WITH AREA DOMINATED BY HIGH PRESSURE THROUGH MUCH OF
SATURDAY. HIGHEST H8 HEIGHTS REMAIN TO SOUTH OF AREA...THOUGH ECMWF
BUILDING RIDGE INTO SOUTHERN AREA A LITTLE MORE THAN GFS...WHICH IS
MORE SIMILAR TO THE GFS ENSEMBLE MEAN. WITH ECMWF A LITTLE CLOSER TO
THE ENS MEAN...AND HAVE SIDED WITH THE COMBINATION OF THESE TWO FOR
FORECAST SOLUTION. AS A RESULT...HAVE GONE HIGHER THAN MAV MOS
GUIDANCE FOR HIGHS ON SAT/SUN WITH H8 TEMPS 18-20 C
SAT/SUN...ESPECIALLY ACRS THE S AND WEST. HAVE CONTINUED THE
PRECIP THREAT FOR SAT NIGHT/SUNDAY WITH WEAK FRONT DROPPING
THROUGH GREAT LAKES...THOUGH SLIGHTLY SLOWER WITH THE ONSET.
ECMWF/ENS SOLUTION ESPECIALLY TRUE FOR THE H5 DEEP LOW PUSHING
THROUGH GTLAKES ON MON/TUE. OPERATIONAL GFS CUTS OFF LOW AND LINGERS
IT IN WRN GREAT LAKES...WHILE 00Z ECMWF HAS A FARTHER EAST SOLUTION
WITH THE CUT OFF LOW. THE ENS MEAN SHOWS A MORE PROGRESSIVE BUT
STILL SOLUTION CLOSER TO THE 00Z ECMWF. JUST CHECKING THE 12Z ECMWF
NOW HAS UPR LOW A LITTLE FURTHER WEST...SO IF THIS TREND CONTINUES
IT MAY BE NECESSARY TO INTRODUCE PRECIP INTO THE NE FORECAST AREA
FOR TUE.
STILL KEPT TEMPS NEXT WEEK CLOSE TO CLIMATOLOGY...SO FEW CHANGES
HERE. IF 12Z ECMWF SOLUTION LOOKS TO BE CHOICE...WOULD THEN NEED TO
LOWER TEMPS FOR TUE/WED IN THE NE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID LEVEL SHORTWAVE TO DIG SOUTHEAST THRU THE GREAT LAKES TODAY/TONIGHT.
ASSOCIATED SLOW MOVING COLD FRONT TO DROP SOUTH INTO THE SRN GREAT LAKES
THIS AFTN AND THEN TO NEAR THE OHIO RIVER BY FRIDAY MORNING. IN THE
WARM AIRMASS AHD OF THIS FRONT...ISOLD SHOWERS AND THUNDERSTORMS
WHICH DEVELOPED OVERNIGHT DUE TO THE WEAK CONVERGENCE FROM A PRE-
FRONTAL TROF AND MARGINAL INSTBY HAVE DIMINISHED IN COVERAGE. SOME
PATCHY MVFR VSBY RESTRICTIONS WL BURN OFF QUICKLY THIS MORNING.
EXPECT THE AIRMASS TO DESTABILIZE THIS AFTN. GFS SOLN APPEARS OVER
DONE WITH SFC DEWPOINTS OF 75 PLUS AND THUS OVERESTIMATES THE INSTABILITY.
NAM APPEARS MORE REALISTIC WITH MODERATE INSTBY DEVELOPING WITH BLYR
CAPES OF 2000-2500 J/KG DURG THE AFTN.
EXPECT SCTD SHOWERS/THUNDERSTORMS TO DEVELOP DURG THIS AFTN IN THE MODERATE
INSTBY AND COVERAGE OF THESE STORMS SHUD INCREASE DURG THE LATE AFTN...ESPECIALLY
ACRS THE NRN TAF SITES CLOSER TO THE FRONTAL BOUNDARY. DUE TO UNCERTAINTY
OF TIMING AND COVERAGE HAVE TEMPO GROUPS FOR SHOWERS WITH CB MENTIONED.
WITH THE FRONTAL BOUNDARY PUSHING THRU THE TAF SITES OVERNIGHT...HAVE
CONTD VCSH WITH CB MENTION. HAVE THREAT FOR PRECIP ENDING AT 30
HOUR KCVG TAF SITE AT 15Z ON FRIDAY.
OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...JDR
AVIATION...AR
Hazardous weather outlook, Jun 25, 1:34 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT THU JUN 25 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-261845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
234 PM EDT THU JUN 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
OHZ026-034-035-043>046-056-261845-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-LICKING-
234 PM EDT THU JUN 25 2009
...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 25, 10:40 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 AM EDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND DMG GETTYSBURG 40.12N 84.50W
06/25/2009 DARKE OH LAW ENFORCEMENT
A CHIMNEY WAS BLOWN OVER. SEVERAL TREES AND POWER LINES
DOWNED.
&&
HATZOSSpecial weather statement, Jun 25, 1:16 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EDT THU JUN 25 2009
KYZ093-096-097-OHZ078-251900-
CAMPBELL KY-PENDLETON KY-BRACKEN KY-CLERMONT OH-
216 PM EDT THU JUN 25 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLERMONT...
NORTHWESTERN BRACKEN...NORTHEASTERN PENDLETON AND CAMPBELL COUNTIES
THROUGH 300 PM EDT...
AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED FOUR MILES NORTHWEST OF MOSCOW...MOVING
SOUTHEAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEACH
GROVE...IVOR...MOSCOW...MOUNT AUBURN...NEVILLE...FOSTER...WILLOW
GROVE...LENOXBURG...CHILO...BRADFORD...UTOPIA AND JOHNSVILLE.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
HATZOS
Local storm report, Jun 25, 2:57 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL WILLIAMSBURG 39.05N 84.05W
06/25/2009 E0.88 INCH CLERMONT OH PUBLIC
&&
WOODRUMLocal storm report, Jun 25, 3:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG FALMOUTH 39.70N 85.30W
06/25/2009 FAYETTE IN TRAINED SPOTTER
LARGE TREE LIMBS DOWN ON SHELBY STREET.
&&
WOODRUMEvent by event
5 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Hail, Pendleton
- When
- June 25, 3:35 PM EST to 3:40 PM EST
- Where
- Pendleton County, 0.5 mi SW of De Mossville to Butler
- Measured
- 0.88 in hail
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.794, -84.426
Public also reported hail and large trees being blown down.
Flash Flood, Pendleton
- When
- June 25, 4:50 PM EST to 5:50 PM EST
- Where
- Pendleton County, De Mossville to 0.85 mi S of De Mossville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -84.420
High water was reported on State Route 177.
Hail, Boone
- When
- June 25, 5:07 PM EST to 5:12 PM EST
- Where
- Boone County, Burlington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -84.720
Flash Flood, Pendleton
- When
- June 25, 5:57 PM EST to 7:57 PM EST
- Where
- Pendleton County, Gardnersville to 0.41 mi SE of Gardnersville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -84.500
Two trailers were flooded due to flash flooding caused by heavy rainfall.
Hail, Boone
- When
- June 25, 6:31 PM EST to 6:43 PM EST
- Where
- Boone County, 4 mi N of Burlington to Florence
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 39.088, -84.720
Nickel diameter hail to 1.75 inch hail was reported. Trees were blown down. A vehicle and gazebo were damaged. Signs were twisted and a warehouse roof collapsed about one mile north of Hebron.
Hail, Kenton
- When
- June 25, 6:50 PM EST to 6:53 PM EST
- Where
- Kenton County, Erlanger
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -84.600
One inch to one and a quarter inch hail was reported.
Hail, Owen
- When
- June 25, 7:00 PM EST to 7:03 PM EST
- Where
- Owen County, Beechwood
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -84.730
Flash Flood, Boone
- When
- June 25, 7:52 PM EST to 8:42 PM EST
- Where
- Boone County, Bullittsville
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 39.080, -84.730
Six homes were flooded along Petersburg Road with water also rushing over Petersburg Road. Three structures collapsed in this area. A church was also surrounded by water due to the flash flooding.
Thunderstorm Wind, Campbell
- When
- June 26, 1:33 AM EST to 1:36 AM EST
- Where
- Campbell County, 4 mi SE of Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.929, -84.327
Large limbs were blown down in the eastern part of the county.
Thunderstorm Wind, Pendleton
- When
- June 26, 1:50 AM EST to 1:53 AM EST
- Where
- Pendleton County, Butler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -84.370
Several trees were blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, June 25, 2009$374,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Ohio, June 25, 2009$318,000 · 1.75 in hail · 39 events
- Flash Flood and Hail in New York, June 25, 2009$165,000 · 1 in hail · 45 events
- Flash Flooding and Flood in Ohio, June 25 to 26, 2009$149,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Ohio, June 25, 2009$275,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Nebraska, June 25, 2009$153,000 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Indiana, June 25, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Heavy Rain in Kentucky, June 25 to 26, 2009$63,000 · 55 kt wind · 9 events
- Damaging Winds in New York, June 25, 2009$66,000 · 50 kt wind · 6 events
- Flood and Hail in Kansas, June 25, 2009$30,000 · 2 in hail · 14 events
- Flash Flood and Damaging Wind in Indiana, June 25 to 26, 2009$44,000 · 52 kt wind · 4 events
- Damaging Wind in Pennsylvania, June 25, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183297, 184184, 183299, 184186, 183300, 183311, 183309, 184195, 183296, 183317.